Managing pain question- best advice

  1. 0
    My situation is this....

    I recently medicated a pt with IVP Dilaudid 2mg (as ordered) for a pain scale of 10/10, at the same time I also gave 2 Percocet 5/325. The pt had an ACDF two days prior and was having continued pain issues that the MD ordered a CT of the cervical spine, which was positive, so a PCDF was scheduled within 48 hrs. Pt experienced N/T to BUE and foot drop in LLE. The pt tolerated this regime without complications as he has prior history of narcotic use.

    Regardless, I had been taught by one of our physisicans that this is acceptable practice to assist in "getting ahead" of pain. The rationale here is that when the IVP Dilaudid begins to wear off, the Percocet is beginning to work. Allowing the pt to experience a decrease in pain.

    Well, I had an experienced RN (as I am a New Graduate, practicing for the last 8 months) explain that this is poor practice and VERY dangerous. I was explained that the Percocet should be given, then if the pt continues to complain of pain in 40min, then I should have given the IVP Dilaudid for the breakthrough pain.

    The rationale for this is: to give the pill a chance to work, then if it does not, then give the IVP medication.
    This really seems odd to me, Would both medications peak at the same time? Increasing the risk of oversedation and possible need to Narcan?

    I really need to clarify... The doctor's rationale makes sense to me as well as the fact that I understand the peak times of such medications. I am concerned about the latter practice, from the experienced RN, as I feel this may cause oversedation and possibly a need to Narcan a pt. Which, at our facility any Narcan reversal is an automatic ICU admission. I would hate to make such mistake, then cause a pt to be transferred unneccesarily to the ICU.

    I want to do the right thing and to be safe for me, the facility, and especially the pt. In this situation, the pt never had any complications, was happy with my treatment and requested the previous nurse not return, then the pt began to need less and less medication over time. Things worked out this time, but I need to know if this is a good practice or if the experienced RN is really right and I should follow her advice (by the way, she is a charge RN too).

    Please advise,....
  2. Get our hottest nursing topics delivered to your inbox.

  3. 23 Comments so far...

  4. 2
    The first question I would like to ask is"what type of unit are you on"?

    I totally agree with the doctor. I learned to control my patient's pain when I worked in PACU. We would always give I.V. push Morphine, or Fentanyl with a p.o. pain reliever for exactly the same reasons the doctor stated.

    Once pain gets ahead of you it is very hard to control.

    The onset of Dilaudid I.V. is approx. 15 minutes, it peaks in 1/2-1hour so you can see that the p.o. med is just starting to work when the Dilaudid is peaking.

    However, working in PACU with 1-2 patients that you can see all the time is very different from working on the units with a patient load of 5 patients and up in different rooms.

    I would certainly look at the hospital policy and clarify with the unit manger about giving I.V. Dilaudid on the units.

    Keeping in mind that all Opioids depress the respirations I would ensure that I kept a very close eye on this patient, as you know an order for Narcan would accompany the order for Dilaudid I.V.

    It is also important to remember that when Dilaudid is given I.V. push it must be given over 2-3 minutes.

    I hope this helps.
    kids and tewdles like this.
  5. 2
    history of narcotic use =he is not narcotic naive and requires more to break that threshhold anyway, percocet will prob not work alone- any toradol,ect available PRN (or scheduled), that seems to do great with deep bone pain!
    wooh and SUSANNE RN like this.
  6. 3
    Your intervention and rational were fine. I don't care if another nurse has 50 years in practice. It was your patient, you were assessing the pain. The big question- did the patient die from narcotic overdose? If not ( and I assume they didn't) then you put forth the optimal intervention to control your patients pain. Pain of 10/10 is severe. 2mg of dilaudid is a hefty dose but if the patient wasn't sedated at the time and had little other CNS depressants active, it is still a very reasonable intervention. As far as the percocet- what were you supposed to do- wait until the pain was 10/10 again before medicating. I've been a nurse for 25+ years and 9 times out of 10 the staff I work with undermedicate. Even if you overshoot (and with care you shouldn't) narcotics are easily reversible. With appropriate assessment your patient was in no danger and most likely grateful for your pain management.
    wooh, DalmatiaRN, and kids like this.
  7. 2
    I believe you did the right thing. Depending on what anesthesiologist is on at the time, IV dilaudid and PO oxycodone are pretty standard for breakthrough pain (especially for patients who are not narcotic naive). I almost always give the IV med first (dilaudid, morphine, toradol) to relieve pain fast and then (at the same time if necessary) the PO med to maintain pain relief. Getting ahead of the pain is essential and you do what you got to do, keeping patient safety in mind of course. Keep an amp of Narcan on hand and you should be fine.
    wooh and DalmatiaRN like this.
  8. 2
    i would have done the same thing plus thrown on 2L of oxygen and a continuous pulse ox, left the door open and rounded often. knowing these types of patients, they can handle a lot of meds...
    DalmatiaRN and newrngrad like this.
  9. 0
    I am new to Ortho, and a somewhat new nurse overall. We give PO meds, and then wait an hour or so, and give IVP for breakthrough.
  10. 2
    With pain 10/10 you want to give a fast acting opiate to get control NOW. Then you want to give the oral routine med to provide the longer term relief...just like the doc said...

    Of course your unit or hospital may have some policy which says differently. With the Narcan policies you have to be very careful...not only will use of Narcan require an ICU transfer, it means your patient will abruptly be awake with a pain of 12/10!

    A side note that methadone might be a better choice for the po med...it often provides good relief for bone pain.
    wooh and DalmatiaRN like this.
  11. 2
    I've been working on an ortho/neuro floor for a little over two years. To be honest, I never given PO pain meds along with IV pain meds for fear of having to narcan the patient. If I had a patient with 10/10 pain I would give the Dilaudid first and if within an hour they were still in a good amount of pain and were alert I would go ahead and give the Percs. I've given like PO muscle relaxers and stuff with IV pain meds but not both PO/IV pain meds at the same time. Just makes me too nervous.
    sweetgeorgia and alwayskatiek like this.
  12. 2
    On our unmonitored unit, we generally don't give IV pain meds (never push and most patients come back from the OR with a PCA which is then D/Ced). Once a patient is converted to PO meds, any IV meds ordered would be considered for breakthrough only or special circumstances (heavy PT sessions, special testing, etc.). In this case, I would have given the patient both the dilaudid and percocet as you did, but I would not have continued to give the patient the IV dilaudid. Percs Q4h first, and then an additional dose of dilaudid. If the percs alone weren't covering, then the docs should consider adding additional PO meds. Of course, this rule of thumb is assuming a patient is going to be headed home and needs to be on exclusively PO meds. Now clearly this patient is a bit of an exception as he was returning to the OR. The important thing is that you spoke with the doctor, assessed your patient, and managed his pain.
    sweetgeorgia and cityknitty_RN like this.


Top